Tachyphylaxis to the Sedative Action of Mirtazapine

Am J Case Rep. 2018 Apr 7;19:410-412. doi: 10.12659/ajcr.908412.

Abstract

BACKGROUND The pharmacological term tachyphylaxis is used to describe rapidly occurring response desensitization, a situation where the biological response to a given drug dose diminishes when it is given continuously. This pharmacological phenomenon is well observed in some drug categories such as ephedrine, nitrates, beta blockers and H2 antagonists. Mirtazapine is a widely-used antidepressant with a multimodal mechanism of action. CASE REPORT In the present case, we report rapid onset and consistent tachyphylaxis regarding the sedative action of mirtazapine in a 30-year-old female. CONCLUSIONS To our knowledge this is the first reported case of rapid onset and consistent tachyphylaxis to the sedative effect of mirtazapine confirming the complexity of the pharmacological profile of the drug.

Publication types

  • Case Reports

MeSH terms

  • Adult
  • Antidepressive Agents, Tricyclic / administration & dosage
  • Conscious Sedation
  • Depression / drug therapy*
  • Dose-Response Relationship, Drug
  • Female
  • Humans
  • Mianserin / administration & dosage
  • Mianserin / analogs & derivatives*
  • Mirtazapine
  • Tachyphylaxis*

Substances

  • Antidepressive Agents, Tricyclic
  • Mianserin
  • Mirtazapine